Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 122, NWS Kansas City, MO

June 3, 2014Harrison County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 3, 2014, 5:39 PM CDT for Harrison County, Mercer County, Missouri. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 5:39 PM CDT (22:39 UTC)
Expired
Jun 3, 2014, 6:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Harrison County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:49 PM CDTHAIL 16 Sw Lamoni, MO
Jun 3, 5:52 PM CDTHAIL 2.755 Nnw Eagleville, MO
Jun 3, 5:58 PM CDTHAIL 2.255 N Eagleville, MOSTRONG WINDS AND 0.51 INCHES OF RAIN THUS FAR.
Jun 3, 6:02 PM CDTHAIL 1.754 Nne Eagleville, MO
Jun 3, 6:11 PM CDTHAIL 1.755 E Eagleville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KEAX 032239
SVREAX
MOC081-129-032330-
/O.NEW.KEAX.SV.W.0122.140603T2239Z-140603T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF EAGLEVILLE...AND MOVING EAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EAGLEVILLE...CAINSVILLE AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 105 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4041 9358 4046 9417 4058 9417 4058 9356
TIME...MOT...LOC 2238Z 270DEG 30KT 4056 9408

HAIL...1.75IN
WIND...60MPH

$$

LEIGHTON
2 follow-up statements
329 
WWUS53 KEAX 032254
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT TUE JUN 3 2014

MOC081-129-032330-
/O.CON.KEAX.SV.W.0122.000000T0000Z-140603T2330Z/
HARRISON MO-MERCER MO-
554 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MERCER AND NORTHERN HARRISON COUNTIES UNTIL 630 PM CDT...

AT 549 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES SOUTHWEST 
OF LAMONI.

AT 552 PM...THE PUBLIC REPORTED BASEBALL SIZE HAIL 5 MILES 
NORTH-NORTHWEST OF EAGLEVILLE.

AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LAMONI...AND MOVING EAST AT 35 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
CAINSVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 105 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4041 9358 4046 9417 4058 9417 4058 9356
TIME...MOT...LOC 2254Z 270DEG 30KT 4054 9391

HAIL...2.75IN
WIND...60MPH

$$

LEIGHTON
722 
WWUS53 KEAX 032311
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT TUE JUN 3 2014

MOC081-129-032330-
/O.CON.KEAX.SV.W.0122.000000T0000Z-140603T2330Z/
HARRISON MO-MERCER MO-
611 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MERCER AND NORTHERN HARRISON COUNTIES UNTIL 630 PM CDT...

AT 549 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES SOUTHWEST 
OF LAMONI.

AT 552 PM...THE PUBLIC REPORTED BASEBALL SIZE HAIL 5 MILES
NORTH-NORTHWEST OF EAGLEVILLE.

AT 558 PM...THE PUBLIC REPORTED TENNIS BALL SIZED HAIL 5 MILES 
NORTH OF EAGLEVILLE.

AT 602 PM...THE PUBLIC REPORTED GOLF BALL SIZE HAIL 4 MILES 
NORTH-NORTHEAST OF EAGLEVILLE.

AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAINSVILLE...
AND MOVING EAST AT 30 MPH.

THIS IS A VERY DANGEROUS STORM.

THERE IS ANOTHER STORM NEAR HATFIELD CAPABLE OF PRODUCING QUARTER 
SIZED HAIL.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
CAINSVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 105 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4041 9358 4046 9417 4058 9417 4058 9356
TIME...MOT...LOC 2310Z 290DEG 25KT 4048 9381

HAIL...2.75IN
WIND...60MPH

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:34 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 4:34 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT Tue Jun 3 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 430 PM CDT TUE JUN 3 2014

Significant severe episode well underway although the vast majority
of the CWA is dry and will remain so until around sunset when the
upstream MCS/eventual Derecho presses into northern MO. Northern MO
remains under the highest threat for both severe storms as well as
flooding type rainfall. This due to the location of a nearly
stationary front draped across far northern MO and is depicted by
change in character of the cu field and surface obs. Small cluster
of severe storms tracking along the MO/IA border is being enhanced
by strong 0-6km shear of 50-65kts while the 0-1km shear around 20kts
is likely just not strong enough to support for tornadic activity.
However, these values will increase as evening approaches so any
additional storms which form ahead of the approaching MCS will have
a greater chance to spawn tornadoes. A look at the STJ hodograph for
this evening shows why. Impressive as is the MUCAPES of
3000-4000J/kg.

12Z ECMWF and HRRR appear to have best fit of evolution of the large
MCS and backbuilding convection now underway across northern NE.
Current radar trends and HRRR output surge the MCS southeast through
the north central and northeast CWA this evening while the
backbuilding convection over northern NE slides through northwest MO
and northeast KS with possibilities of reaching the KC Metro after
midnight. Current Flash Flood watch over northern MO looks on track.

Convection will finally exit the eastern CWA during the per-dawn
hours of Wednesday morning. A post-frontal cold front will trail and
eventually sweep through the CWA on Wednesday. The cold air
advection will lag allowing favorable mixing of the elevated warm layer
to mix down resulting in another very warm day. Could see highs
around 90 across the far southern CWA. Will keep slight chance PoPs
across this area as peak heating and some convergence along the
front could form isolated convection.

This front is not expected to move too far south of the CWA with the
very moist and unstable airmass poised to the south of the frontal
boundary. Models embed a number of weak shortwave troughs within
moderately strong westerlies crossing the Central Rockies and Central
Plains Wednesday night through Thursday night. In fact this pattern will
continue into the weekend. Elevated convection is the end result as
these shortwaves lift the unstable air above the boundary and
generate scattered convection. Could see a couple additional rounds of
convection. Temperatures will likely be a tad below average as we'll
be under easterly flow from high pressure.

.LONG TERM...(Friday through Tuesday)
Issued at 430 PM CDT TUE JUN 3 2014

A quasi-zonal pattern will remain quite active through the end of
the extended forecast period. A number of shortwave troughs will
translate through the flow and will bring a few chances for heavy
rainfall through the beginning of the weekend. One round of precip will
develop Thursday afternoon and continue into Friday morning. Another
convective complex will develop Friday and continue into Saturday
with the potential for more heavy rainfall as models forecasting
precipitable water values of 1 to over 2 inches across the general region
With the Gulf wide open, do not see any issues with moisture return
during this period, however, exact timing of these systems still
remains in question.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 108 PM CDT TUE JUN 3 2014

Isolated pop-up afternoon convection is possible from east central
KS through central MO but the risk of any one cell affecting the
terminals is too low to include in the forecast. Instead will focus
on the greater threat of convection this evening. A large convective
complex forming over eastern NE will track southeast and move across
northern MO this evening. Storms could build to the southwest and
reach into west central MO mid to late evening. VFR cigs will hold
with brief occurrence of MVFR cigs should storms reach KMCI/KMKC.
KSTJ has a much greater chance of seeing storms.

Light south to southeast winds will become gusty this evening as the
low level jet moves into the region. Winds will gradually veer to the
southwest in the morning and then to the northwest with the passage
of a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
     015>017.

&&

SHORT TERM...MJ
LONG TERM...pmm
AVIATION...MJ
Hazardous weather outlook, Jun 3, 4:15 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT TUE JUN 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-042115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
415 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN
MISSOURI AS WELL AS EAST CENTRAL AND NORTHEAST KANSAS LATE THIS
AFTERNOON.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS NEBRASKA AND IOWA AND
MOVE SOUTHEAST LATER THIS EVENING. ONE OR MORE THUNDERSTORM COMPLEXES
WILL BE POSSIBLE OVERNIGHT WITH THE HIGHEST SEVERE WEATHER RISK ALONG
AND NORTH OF THE HIGHWAY 36 CORRIDOR. WIDESPREAD DAMAGING WINDS
COULD BE POSSIBLE WITHIN THESE THUNDERSTORM COMPLEXES.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH
SATURDAY NIGHT. SOME STORMS COULD BE STRONG TO SEVERE. HEAVY RAINFALL
AND FLOODING ARE ALSO POSSIBLE.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 3, 3:51 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NE WESTBORO           40.56N 95.29W
06/03/2014  E1.00 INCH       ATCHISON           MO   EMERGENCY MNGR

&&

SAW
Local storm report, Jun 3, 4:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 W HOPKINS             40.55N 94.91W
06/03/2014  M1.25 INCH       NODAWAY            MO   PUBLIC

&&

APIETRYC
Local storm report, Jun 3, 4:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             1 N HOPKINS             40.57N 94.82W
06/03/2014  E1.00 INCH       NODAWAY            MO   TRAINED SPOTTER

&&

JL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:38 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 30 more25 hr
Jun 3, 3:16 PM CDTSevere Thunderstorm WarningEAXAtchison29 min
Jun 3, 3:38 PM CDTSevere Thunderstorm WarningEAXNodaway22 min
Jun 3, 3:53 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth37 min
Jun 3, 4:28 PM CDTSevere Thunderstorm WarningEAXHarrison, Nodaway, Worth47 min
Jun 3, 5:12 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth33 min
Jun 3, 5:30 PM CDTFlash Flood WarningEAXHarrison, Worth14 hr
Jun 3, 6:07 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer38 min
Jun 3, 6:24 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Nodaway, Worth66 min
Jun 3, 6:37 PM CDTFlash Flood WarningEAXHarrison, Mercer6 hr
Jun 3, 6:55 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.